Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at Oct 13, 2021, 5:51 PM CDT for Becker County, Otter Tail County, Minnesota. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 13, 2021, 5:51 PM CDT (22:51 UTC)
- Expired
- Oct 13, 2021, 6:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Grand Forks, ND
- Hail
- 0.50 in
- Wind
- 50
- Spout
- Possible
Counties Becker County, MN, Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 151 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 13, 6:10 PM CDT | TSTM WND DMG | 2 W Frazee, MN | LAW ENFORCEMENT RELAYS REPORTS OF MULTIPLE TREES DOWN NEAR PLEASANT VIEW ROAD AND EAGLE LAKE ROAD. TIME APPROXIMATED. |
| Oct 13, 6:25 PM CDT | TORNADO | 2 W Frazee, MN | FUNNEL CLOUD SPOTTED OVER EAGLE LAKE, DAMAGE ON SHORE WITH FLIPPED PONTOONS AND TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.9 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 754 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
860
WWUS83 KFGF 132251
SPSFGF
Special Weather Statement
National Weather Service Grand Forks ND
551 PM CDT Wed Oct 13 2021
MNZ003-027-028-030>032-132315-
West Becker MN-Wadena MN-East Becker MN-East Otter Tail MN-Clay MN-
West Otter Tail MN-
551 PM CDT Wed Oct 13 2021
...Strong thunderstorms will impact portions of southeastern Clay,
northwestern Wadena, northern Otter Tail and Becker Counties through
615 PM CDT...
At 551 PM CDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from Rollag
to Ottertail Lake. Movement was northeast at 50 mph.
HAZARD...Landspouts, wind gusts up to 50 mph, and half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Strong thunderstorms will be near...
Ottertail and Richville around 555 PM CDT.
Lake Park around 605 PM CDT.
New York Mills and Shoreham around 610 PM CDT.
Other locations in the path of these storms include Westbury, Detroit
Lakes and Callaway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
&&
LAT...LON 4710 9568 4663 9490 4632 9562 4674 9640
TIME...MOT...LOC 2251Z 236DEG 42KT 4673 9625 4640 9563
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
$$
BHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Oct 13, 2:15 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Oct 13, 2:15 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 215 PM CDT Wed Oct 13 2021 .SHORT TERM...(This evening through Thursday night) Issued at 215 PM CDT Wed Oct 13 2021 Rainfall and isolated severe weather are the main forecast concerns for this portion of the forecast. As of mid afternoon, surface low pressure was located north of Pierre South Dakota. A weak frontal boundary extended out to the east of the low, with wind directions behind the boundary from the south-southwest. Temperatures in that vicinity (in the dry slot) were also in the mid 50s to mid 60s. The SPC mesoanalysis page continues to show some weak surface based and MLCAPE developing in a thin corridor over east central and northeast South Dakota. Effective shear and 850mb wind speeds remain quite strong, so if any storms can develop in the late afternoon/early evening time frame, they could become severe. The main hazards continue to be isolated tornadoes and strong wind gusts. As far as the rainfall, reports at the NWS office through mid afternoon show around 0.40 tenths of an inch within most of the Red River Valley, with over an inch to the west of the Valley (Valley City to Devils Lake). At this point, it continues to look like a very short window for any severe weather (3 to 7/8 pm). Any storms that fire look to be moving extremely fast to the north (possibly 40 to 50 knots). Most of the rainfall should taper off tonight, with the exception of around the Devils Lake region, which will see lingering showers most of the night. Winds will begin to turn around to the south or southwest overnight and increase again, with speeds really cranking up again on Thursday. At the moment, these speeds should be just below wind advisory criteria across the Devils Lake region (a bit lower elsewhere). Thursday night looks chilly, but with sustained winds remaining up and some cloud cover, low temperatures should mainly hold in the upper 30s. There could be some low to mid 30s in areas west of the Valley. So be prepared for a frost or freeze by late week into the weekend. .LONG TERM...(Friday through Wednesday) Issued at 215 PM CDT Wed Oct 13 2021 Patchy showers are possible Friday afternoon as a trough exits slowly out of the area. After, a ridge builds into the central United States through the remainder of the long term. As this happens conditions turn dry and mild across the area. Temperatures drop to the 30s during the early morning on Friday and Saturday. RH values are in the 40s to 50s during this time allowing for some patchy frost to be possible both mornings. As we head into the full weekend and early next week, temperatures begin to climb into the low to mid 60s. Temperatures peak on Monday before dropping again toward near normal values in the 50s by Tuesday. This is thanks to the ridge moving slowly eastward, and a trough translating into the central Plains. This brings the chance for some isolated showers near the end of the long term. Little to no impacts are expected during the long term. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1235 PM CDT Wed Oct 13 2021 Challenging set of TAFs, due to wide changes in just about all parameters. Starting with winds, they have been lower than anticipated this morning, so have dropped them somewhat for this afternoon. They will change directions as the stacked low pressure system lifts north-northeast through the area through this TAF period. As the low moves right through, speeds will drop, and as the low shifts northward later on, speeds will increase again. The steady rain will continue into the early to mid afternoon, before some decreasing clouds or clearing works into at least the KFAR area. This will bring a short window of thunder potential to KFAR/KGFK/KTVF and KBJI late this afternoon into the early evening (mixing down strong wind gusts is the main threat). Ceiling heights may rise during this period as well, but am not too confident in getting back into the VFR range. KDVL stands the best chance of seeing some lingering showers into tonight, with most locations dropping back to MVFR/IFR conditions late tonight into Thursday. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...Godon LONG TERM...Spender AVIATION...Godon
Hazardous weather outlook, Oct 13, 2:24 PM CDT, 3 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 224 PM CDT Wed Oct 13 2021 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-141930- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 224 PM CDT Wed Oct 13 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Isolated severe thunderstorms are possible late this afternoon through early evening, mainly along and south of the highway 2 corridor. The main hazards would be quarter sized hail, 60 mph wind gusts, and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The season's first widespread frost or freeze is possible Friday and Saturday mornings. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Oct 13, 5:21 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
521 PM CDT Wed Oct 13 2021
MNZ003-029-NDZ039-053-132245-
Clay MN-Wilkin MN-Richland ND-Cass ND-
521 PM CDT Wed Oct 13 2021
...Strong thunderstorms will impact portions of southern Clay,
northwestern Wilkin, eastern Cass and north central Richland Counties
through 545 PM CDT...
At 519 PM CDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from near
Chaffee to near Wolverton. Movement was northeast at 40 mph.
HAZARD...Landspouts, winds in excess of 30 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Strong thunderstorms will be near...
Comstock, Wolverton and Oxbow around 525 PM CDT.
Baker, Mapleton and Sabin around 535 PM CDT.
Other locations in the path of these storms include Downer, Prosper,
Argusville, Brooktree Park and Harwood.
This includes the following highways...
Interstate 29 between mile markers 43 and 79.
Interstate 94 in North Dakota between mile markers 325 and 352.
Interstate 94 in Minnesota between mile markers 1 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
&&
LAT...LON 4711 9705 4678 9624 4650 9669 4680 9744
TIME...MOT...LOC 2219Z 224DEG 36KT 4682 9728 4659 9671
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
BHSpecial weather statement, Oct 13, 5:33 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
533 PM CDT Wed Oct 13 2021
MNZ003-029>031-132300-
East Otter Tail MN-Clay MN-Wilkin MN-West Otter Tail MN-
533 PM CDT Wed Oct 13 2021
...Strong thunderstorms will impact portions of southeastern Clay,
northwestern Otter Tail and northeastern Wilkin Counties through 600
PM CDT...
At 532 PM CDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from near
Barnesville to near Edwards. Movement was northeast at 45 mph.
HAZARD...Landspouts, winds in excess of 30 mph, and half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Strong thunderstorms will be near...
Edwards and Underwood around 535 PM CDT.
Phelps and Maplewood State Park around 540 PM CDT.
Star Lake and Amor around 545 PM CDT.
Rollag and Big McDonald Lake around 550 PM CDT.
Other locations in the path of these storms include Dent and
Richville.
This includes Interstate 94 in Minnesota between mile markers 21 and
43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
&&
LAT...LON 4687 9624 4671 9618 4670 9539 4626 9591
4660 9657
TIME...MOT...LOC 2232Z 219DEG 40KT 4662 9644 4637 9594
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
BHLocal storm report, Oct 13, 5:35 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
535 PM CDT WED OCT 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TORNADO 2 N WAHPETON 46.30N 96.61W
10/13/2021 RICHLAND ND PUBLIC
GROUND CIRCULATIONS ALSO REPORTED FROM
FAIRMONT TO WAHPETON WITH NO CONDENSATION
FUNNELS.
&&Special weather statement, Oct 13, 5:44 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
544 PM CDT Wed Oct 13 2021
NDZ028>030-038-039-132330-
Griggs ND-Steele ND-Traill ND-Barnes ND-Cass ND-
544 PM CDT Wed Oct 13 2021
...A strong thunderstorm will impact portions of northwestern Cass,
southwestern Traill, southeastern Griggs, northeastern Barnes and
southern Steele Counties through 630 PM CDT...
At 544 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Page, or 22 miles northeast of
Valley City, moving north at 30 mph.
HAZARD...Landspouts, winds in excess of 40 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
This strong thunderstorm will be near...
Page around 550 PM CDT.
Pillsbury around 555 PM CDT.
Colgate around 600 PM CDT.
Other locations in the path of this storm include Hope and Blabon.
This includes Interstate 29 between mile markers 88 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4697 9722 4706 9745 4707 9770 4699 9790
4726 9820 4744 9786 4746 9749 4736 9718
4720 9694
TIME...MOT...LOC 2244Z 176DEG 27KT 4713 9763
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LynchSpecial weather statement, Oct 13, 5:46 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
546 PM CDT Wed Oct 13 2021
MNZ002-003-027-NDZ039-132315-
West Becker MN-Clay MN-Norman MN-Cass ND-
546 PM CDT Wed Oct 13 2021
...Strong thunderstorms will impact portions of Clay, southwestern
Norman, west central Becker and northeastern Cass Counties through
615 PM CDT...
At 545 PM CDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from Amenia
to near Downer. Movement was northeast at 30 mph.
HAZARD...Landspouts, winds in excess of 40 mph, and half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Strong thunderstorms will be near...
Downer around 550 PM CDT.
Muskoda around 555 PM CDT.
Hawley around 600 PM CDT.
Argusville around 605 PM CDT.
Other locations in the path of these storms include Dale.
This includes the following highways...
Interstate 29 between mile markers 62 and 90.
Interstate 94 in North Dakota between mile markers 340 and 352.
Interstate 94 in Minnesota between mile markers 1 and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
&&
LAT...LON 4698 9735 4724 9695 4695 9597 4667 9638
TIME...MOT...LOC 2245Z 231DEG 27KT 4700 9718 4675 9640
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BHSpecial weather statement, Oct 13, 5:51 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
551 PM CDT Wed Oct 13 2021
MNZ003-027-028-030>032-132315-
West Becker MN-Wadena MN-East Becker MN-East Otter Tail MN-Clay MN-
West Otter Tail MN-
551 PM CDT Wed Oct 13 2021
...Strong thunderstorms will impact portions of southeastern Clay,
northwestern Wadena, northern Otter Tail and Becker Counties through
615 PM CDT...
At 551 PM CDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from Rollag
to Ottertail Lake. Movement was northeast at 50 mph.
HAZARD...Landspouts, wind gusts up to 50 mph, and half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Strong thunderstorms will be near...
Ottertail and Richville around 555 PM CDT.
Lake Park around 605 PM CDT.
New York Mills and Shoreham around 610 PM CDT.
Other locations in the path of these storms include Westbury, Detroit
Lakes and Callaway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
&&
LAT...LON 4710 9568 4663 9490 4632 9562 4674 9640
TIME...MOT...LOC 2251Z 236DEG 42KT 4673 9625 4640 9563
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BHThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 3:39 PM CDT | Special Weather Statement | FGF | Sargent | 36 min |
| Oct 13, 3:55 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Sargent | 26 min |
| Oct 13, 4:05 PM CDT | Tornado Warning | FGF | Ransom, Sargent | 17 min |
| Oct 13, 4:16 PM CDT | Special Weather Statement | FGF | Ransom | 29 min |
| Oct 13, 5:21 PM CDT | Special Weather Statement | FGF | Cass | 24 min |
| Oct 13, 5:44 PM CDT | Special Weather Statement | FGF | Steele | 46 min |
| Oct 13, 5:04 PM CDT | Special Weather Statement | FGF | Wilkin | 26 min |
| Oct 13, 5:33 PM CDT | Special Weather Statement | FGF | Otter Tail | 27 min |
| Oct 13, 5:46 PM CDT | Special Weather Statement | FGF | Clay | 29 min |
| Oct 13, 6:19 PM CDT | Special Weather Statement | FGF | Mahnomen, Norman | 26 min |
| Oct 13, 6:22 PM CDT | Special Weather Statement | FGF | Becker | 23 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.